Commonly prescribed for mild pain management or cough suppression, codeine is the most widely used opiate in the world. It’s often found in cough syrups, and it also comes in tablet form. Tablets can be combined with non-opioid pain relievers like acetaminophen, aspirin, or ibuprofen. In many countries, codeine is available over the counter.
Opiates are powerful pain relief medications, but they’re also highly addictive. If you take codeine for an extended period or take more than the prescribed dose, you may develop a dependence on them. Taking it more often or for longer than originally prescribed can also lead to dependence.
Over time, opiates lose their effectiveness. This can cause a person to need more and more of the drug in order to feel its original effects.
As you use more codeine, you may also develop a tolerance to its effects. When you build a tolerance, codeine becomes less effective at relieving your pain. As with other opioids, you can also become tolerant to codeine’s side effects. However, tolerance to side effects doesn’t often happen as quickly as tolerance to the drug’s pain-relieving effects.
How quickly you develop codeine tolerance depends on:
- your genetics
- how long you’ve been taking the drug
- how much of the drug you’ve been taking
- your behavior and perceived need for the drug
It’s even possible to develop a codeine dependence if you take the drug exactly as your doctor prescribes.
The drug becomes less effective as you develop a tolerance for it. You need more of it to get the same results. Over time, your nerve receptors begin to require codeine in order to function properly. Without the drug, you may experience the symptoms of withdrawal. Dependence occurs when you rely on codeine to prevent withdrawal symptoms.
If you’ve taken codeine for a long time, several withdrawal symptoms can occur when you stop taking the drug. Symptoms come in two phases. The early phase occurs within a few hours of your last dose. Later, other symptoms occur as your body readjusts to life without codeine.
Early symptoms of withdrawal include:
- agitation and anxiety
- an increased amount of tears
- runny nose
- muscle aches
Later symptoms include:
- stomach cramps
- dilated pupils
- nausea and vomiting
- goose bumps
Many of the symptoms of withdrawal are a reversal of codeine side effects. For example, using codeine causes constipation. But if you’re going through withdrawal, you may develop diarrhea. And because codeine often causes sleepiness, withdrawal may lead to insomnia.
Withdrawal symptoms can be very unpleasant. Some people choose to remain dependent on codeine rather than go through withdrawal. A person who is dependent on codeine might also try stronger, more addictive opiates in order to avoid withdrawal.
Long-term dependence on opiates can be damaging to your health. If you’re trying to stop using codeine, you may find support in medications that make withdrawal symptoms less traumatic.
Pain medications like acetaminophen (Tylenol) and ibuprofen (Motrin, Advil) may be used to help ease pain during mild withdrawal. Loperamide (Imodium) can help treat diarrhea. Hydroxyzine (Vistaril, Atarax) and other drugs can help with nausea.
During more severe withdrawal, clonidine (Catapres, Kapvay, and others) is often used to reduce anxiety. It can also ease:
- muscle aches
- runny nose
The use of other, less addictive opiates can reduce some of the withdrawal symptoms. Buprenophine (Suboxone, Subutex) is an opioid antagonist that can be used for codeine detoxification.
For advanced addiction and dependence, switching to a maintenance opioid like methadone is another possibility. Rapid detox treatments under anesthesia may reduce the intensity of some withdrawal symptoms. This method also uses opioid blockers like naltrexone. However, this procedure comes with the risk of vomiting under anesthesia, which is a life-threatening occurrence.
Physical withdrawal symptoms are strongest in the first few days after you stop taking codeine. Most symptoms are gone within two weeks. But cravings for the drug and behavioral symptoms can last months or even years. Because codeine is widely available, it can be easy to relapse.
Codeine is often prescribed in a form combined with other medications like acetaminophen. Taking large doses for a long time can do significant damage to internal organs like your liver and kidneys. If you’re addicted to codeine, it’s essential to your health to stop using the drug as soon as possible.
Talk to your doctor if you’re dependent on codeine. They can help you manage your withdrawal symptoms. They can support your recovery and help you live life without codeine or other opiate medications.
Your doctor may help you plan a slow tapering off of the drug, rather than a sudden stop. This can allow your body to adjust gradually to less and less amounts of codeine, until it’s not longer necessary. Behavioral therapy and counseling may also be effective ways to prevent returning to the drug for relief.
Codeine isn’t as addictive as other opiates, such as morphine, but it is a very difficult drug from which to recover. Talk to your doctor and ask for help. You don’t have to do it alone.